I love your answers !!
What can I do to combat hot flashes ?
I am currently suffering much from hot flashes, and have been perscribed
tamoxifen which makes the hot flashes even worse.
So bad that I quit taking the tamoxifen one time and after a second scare
of breast cancer am willing to try taking the tamoxifen again, BUT I am
worried that I will quit again when the hot flashes become unbearable again.
Is there any hope for me?
Wendy - Hot flashes are the bane of many of us, and there's no proven successful treatment. Different things work somewhat for different women. Vitamin E, certain antidepressants, less caffeine, less alcohol... you have to try things and see if anything helps.
Our menopause site has lots of content related to hot flashes—take a look, you might find something helpful. Sorry I can't give you a definitive solution but there simply isn't one. Has your doctor given you a list of things to try? If not, pin him/her down and get one, then start down the list. Good luck - PJH
Wendy, there are many things, I'm told, that one can do for hot flashes. Tamoxifen is an excellent drug with a long, outstanding history, and there is some evidence that women who experience hot flashes while taking it have less chance of a cancer recurrence. So I hope you keep taking it even though it's hard.
I would try all the wholistic remedies first. Eliminate caffeine and alcohol, and try to note what is happening and/or what you're thinking when you get a hot flash. Add 30 minutes of exercise every day (build up to this from wherever you are). Consider acupuncture, which has been shown to reduce hot flashes up to 50%, especially those at night. Some insurance plans do pay for it.
Finally, there are a series of particularly antidepressants that can be used in low doses to combat hot flashes. Oops, here comes one now!! Also, there is a medication called gabapentin (Neurontin), which supposedly really work.
Here's me: I exercise 30-90 minutes every day. I started getting hot flashes during chemo, and I also had my last period during chemo. I finished chemo eight weeks ago. I am building up my doses of tamoxifen, now at 1-1/2 tabs. I get a severe hot flash every 45 minutes or so, night and day. I feel like I haven't slept for months.
So -- I'm going to try the Neurontin, and we'll see how it goes. It's scary to take these powerful medicines, but this is ridiculous.